I'm 76, been on 35 mg Oxycodone a day for

default
Posted on Thu, 25 Oct 2018 in Pain Management
Question: I'm 76, been on 35 mg Oxycodone a day for ten years, many severe pain issues. For two months I took some extra OXY I had saved for my "natural disaster kits." Torn rotator cuff , I.C. and hip needs replaced. I had drug urine test and went over the cut off line. Doctor ordered me to STOP all OXY for two months. I tried but W/D about killed me. After two months, he said, I can start taking OXY again, but meanwhile I can't stand the pain and two weeks or more of WD. Any suggestion for a suffering old lady?
default
Follow up: Dr. Matt Wachsman 6 minutes later
My e-mail is

YYYY@YYYY

Please reply FOLLOW UP. I TOOK OVER two months time, one extra 5 mg OXY during night hours which added to about 60 extra OXY over what he had prescribed for two onths. Should I be honest and tell Doctor what I did and hope he has mercy, or just cut down the best that I can??
doctor
Answered by Dr. Matt Wachsman 19 minutes later
Brief Answer:
several points.

Detailed Answer:
The wtihdrawal is the least of the issues. 1) it goes down over time and 1 week is certainly past the peak time and 2) withdrawal has symptoms. These symptoms are TREATABLE. surprisingly, a common urinary symptom drug--oxybutinin is quite effective for much of the withdrawal. Nausea is helped by any of the nausea medicines. diarrhea is fixed by imodium.
BUT serious pain is a serious issue and nearly everyone finds non-narcotics to be nowhere near as effective for pain as a narcotic. Therefore, there isn't an easy alternative. Some not so easy alternatives are to be on a narcotic blocker for some of the time and this drastically resets sensitivity to narcotics making them more effective. OR going on narcotic treatment with methadone or suboxone. The pain effect of 30 mg oxycodone can be reached by methadone or suboxone. If you were on 90 mg a day, this couldn't be reached by suboxone in all likelihood.

Secondly, considering you were cut off, I would assume that the honesty issue is no longer an active issue.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman 46 minutes later
Thanks, but I am NOT cut off. He just wanted me to stop using Oxy for two months and then I can go back on. Withdrawal IS a major thing as I live alone and I realize there are major anxiety/panic and spasms issue. Also, the pills I took were put aside by me over a period of time FOR an emergency. They are legally prescribed, and I fail to understand with the severe rotator cuff tare why taking ONE of these a night for a new and severe pain might gave been wrong. To be honest Doctor, isn't this matter of legality, in that Opioid patients are not supposed to alter the months supply. I have read more carefully my pain contract and see this possibility.
doctor
Answered by Dr. Matt Wachsman 7 hours later
Brief Answer:
well.. there's contract and contract.

Detailed Answer:
Ok, the larger issue is taking medicines in a way that works and doesn't mess you up. This is explained. Opiates are far from the most hazardous drugs but they do have their little quirks.
Every drug operates by hitting something in the body and the target gets used to being hit and the drugs effect lowers over time. With antibiotics, this doesn't matter because the germ should be dead. With stomach pills you just want to turn things off. Sometimes the acid secretion wiring builds back up to make it harder to turn off but mostly it just gets stomped. Heck, the easiest example is sunlight. You get used to being in the sun, then you go indoors and it's dark. Eyes got used to light.

You body gets tolerant to the opiates and more and more is needed. Stopping them for 2 months would certainly overcome this.
That's why.
The contract is so the doctor can point to it when the patient gets upset and wants to modify their medicine in a way that is plain dangerous. My contract is under 50 words: don't commit felonies, tell all your medicines and we don't replace lost/stolen prescriptions. And yet, most months people ignore they saw/signed this simple straightforward agreement.
If people overuse their narcotics, I have a number of less drastic ways to get them back on track without taking them away for 2 months.

Ok, on the anxiety, benzodiazepine is the WORST choice because they have really dangerous withdrawal and really dangerous sedation if used with the narcotics. They are associated with a plain increased death rate in the elderly. Antidepressants that work on anxiety on the other hand are VERY safe but they take most of the 2 months to begin working. Benadryl over the counter is safe and has mild sedation effects. BUT, cognitive behavioral therapy (talking yourself down) is a way to fix rather than mask anxiety. On the spasm, I've found that magnesium oxide at about 400 mg a day 1) works about as good as anything 2) it is a real drug 3) it is healthy if you are NOT on dialysis. 4) connected with that it seems to be associated with a lower risk of dying of heart disease and 5) available without a prescription mostly.
Then there's a lot of prescription anti-spasm medicines but some are a bit risky and most have a significant risk of (mild) sedation.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 3661 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

196 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2